MAUDE Adverse Event Report: SYNTHES BETTLACH SCRDRIVERSHAFT-3.5-HEX SELF-HOLD; SCREWDRIVERS

SYNTHES BETTLACH SCRDRIVERSHAFT-3.5-HEX SELF-HOLD; SCREWDRIVERS
Catalog Number 314.152
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Device Embedded In Tissue or Plaque (3165); No Code Available (3191)
Date of Event 01/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.The complainant indicated that the device broke intraoperative and a fragment is retained in the screw which is in the patient.Device history records review was conducted.Part: part 314.152 / lot 9904937; manufacturing location: (b)(4); manufacturing date: 18.Apr.2016.No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes on an event in (b)(6) as follows: it was reported that the reported device was used in surgery on (b)(6) 2017.It was reported that the surgeon successfully extracted the screw from (c) hole.However, when the surgeon tried to extract from d hole, the screw driver shaft was broken and it was left inside screw head.The surgeon decided to leave it inside the body since he was able to remove the screws.However, if he had tried to remove the (d) hole under the circumstances, he would have had to drill a head, take out all the other screws, and tear off the plate.Because the surgeon thought those are burden on the patient, the surgeon left it as it was and completed surgery.This complaint involves 2 parts.There is no information available about patient and surgical outcome.There was no surgical prolongation reported.The driver tip is inside the body but the status of the patient is good.No additional medical intervention was required.Concomitant devices: 1x unk lcp-plt 5 hole plate.This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A manufacturing investigation and a product development investigation was performed for the subject device scrdrivershaft-3.5-hex self-hold, part number 314.152, lot number 9904937.The subject device was returned with the complaint condition stating: the product was returned in a packaging different from the original packaging.The laser marking was readable.Strong traces of use were visible in the region of the coupling.The hex was missing.The hardness was measured and fulfills the specification.The hex dimension is missing and therefore could not be measured.The lots of the raw material of component 507573 are not tracked by number.Therefore, the check was done based on fifo (first in/first out) by investigation of the raw material orders, which was closest to the start of the manufacturing order of the component.It was found that the used raw material fulfilled the specifications.Based on this the complaint is rated as confirmed but not valid from the point of view of the manufacturing site.Not valid since the product was tested per 100% before the product was commercialized.No manufacturing related issue was identified and/or confirmed, therefore review to the specific prm and prm line is not applicable.Exact root cause for this breakage could not be determined.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SCRDRIVERSHAFT-3.5-HEX SELF-HOLD
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6334575
Report Number9612488-2017-10056
Device Sequence Number19074661
Product Code HXX
UDI-Device Identifier07611819248489
UDI-Public(01)07611819248489(10)9904937
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number314.152
Device Lot Number9904937
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/09/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/20/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/15/2017
Supplement Report FDA Received Date03/23/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
1X UNK LCP-PLT 5 HOLE PLATE
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR